Lake-Effect Snow, Mackinac
- When
- December 4, 9:00 AM EST to 8:00 PM EST
- Where
- Mackinac forecast zone
- Reported by
- Trained Spotter
A clipper system brought lake enhanced and lake effect snow to the region. The heaviest snow occured with southwest winds on Lake Michigan, producing very heavy snow in Mackinac County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A clipper system brought lake enhanced and lake effect snow to the region. The heaviest snow occured with southwest winds on Lake Michigan, producing very heavy snow in Mackinac County. Some places between St Ignace and Moran picked up a foot of snow in just 5 hours near midday on the 4th. The slick roads and near-zero visibility resulted in numerous accidents on US-2, I-75, and M-123 in Mackinac County. Those roads were shut down by the state police for a few hours in the afternoon. In Northwest Lower Michigan, the snow was not quite as intense, but lasted much longer, as lake effect snow continued when winds turned northwest behind the departing clipper. Wellston and Lake Ann both ended up with a foot of snow by the morning of the 5th, while Alden had 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 4, 4:45 AM EST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 445 AM EST MON DEC 04 2006 .DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING QUITE THE ACTIVE AND COMPLICATED WEATHER PATTERN BOTH ALOFT AND AT THE SFC. A SERIES OF UPPER LEVEL WAVES WILL TRAVERSE THE REGION THROUGH TUESDAY NIGHT. THE FIRST IS NOW MOVING EAST OF THE AREA WHILE THE NEXT IS RAPIDLY ON ITS HEELS...DESTINED FOR NRN MICHIGAN TODAY. THEN...FINAL WAVE SET TO ARRIVE TUESDAY NIGHT TO WEDNESDAY MORNING. (UNTIL PACIFIC JET PUNCHES INTO SOUTHERN CANADA RESULTING IN WARMING/DRYING/BUILDING UPPER LEVEL HEIGHTS OVER THE GREAT LAKES). CURRENT RADAR SHOWING 1000-850MB WINDS BACKING WEST IN RESPONSE TO SE-DIVING SHORTWAVE IN NRN MN WHICH HAS ASSOCIATED MID LEVEL MOISTURE/STRONG H5-H7 -DIVQ AND OVERALL LIGHT SNOWFALL IN WEAK 280-290K ISENTROPIC LIFT REGIME (AIR MASS IN THIS REGION IS FAIRLY DRY BELOW ROUGHLY 6500FEET). PURE LES REGIME IN NRN MICHIGAN RIGHT NOW WITH BRIEF MID LEVEL RIDGING/SHIFTING WINDS RESULTING IN A CONTINUAL LOST CONNECTION FROM LAKE SUPERIOR. AS A RESULT...WE ARE SEEING REFLECTIVITIES ON RADAR WANING...OUTSIDE OF SOME BRIEF BURSTS OF HEAVIER SNOWFALL DUE TO UPSLOPE IN INTERIOR NRN LOWER TERRAIN. FORECAST CONCERNS TODAY REVOLVE AROUND SNOW AND ACCUMULATION POTENTIAL RESULTING IN NEW WINTER HEADLINES...DIFFERENT FROM THE ONES CURRENTLY IN EFFECT. THEN...THERE IS A NEED TO ASSESS THE NEXT ROUND OF LES/ENHANCED SNOW WITH TUESDAY NIGHT WAVE. TODAY...RAPIDLY CHANGING WEATHER PATTERNS RESULTING IN A TOUGH FORECAST. UPSTREAM SHORTWAVE WILL BEGIN TO AFFECT THE REGION WITH ADDITIONAL UPPER LEVEL MOISTURE IN 280-290K ISENTROPIC LIFT REGIME THAT OVERSPREADS THE AREA WITH CDPS OF 20MB OR LESS THROUGH THE MORNING/EARLY AFTERNOON. STRONGEST LIFT WILL RESIDE ACROSS NRN LOWER...SOUTH OF M-32. HOWEVER...WITH NICE SWATH OF MID LEVEL MOISTURE...AREAS EVEN UP THROUGH EASTERN UPPER WILL HAVE SOME MID LEVEL ECHOES FOR SEEDER FEEDER PROCESSES TO TAKE PLACE. THE AIR MASS IN NRN MICHIGAN HOWEVER...WILL BE NEAR SATURATION...ESPECIALLY IN WSW-SW FLOW REGIMES COMING OFF LAKE MICHIGAN/NRN LAKE HURON DUE TO LAKE EFFECT CONVECTION. THE PEAK OF THIS MOISTURE IS CENTERED AROUND 18Z...WITH STRONGEST -DIVQ AND APPROACH OF WEAK SFC LOW FORECAST BY BOTH NAM/GFS TO SWING THROUGH EASTERN UPPER. THE ACTUAL SYSTEM WILL NOT RESULT IN MUCH MORE THAN A VERY LIGHT SNOW FOR MOST AREAS...BUT THE EFFECT ON ENHANCING THE LAKE EFFECT IN WSW-SW FLOW REGIMES LOOKS TO BE RATHER IMPRESSIVE. INVERSION HEIGHTS WILL BE AROUND 6-6.5KFT...WITH H8 TEMPS IN THE -13C TO -14C ZONE (OPTIMUM DENDRITIC GROWTH ZONE)...WHILE MAX OMEGA TACKED IN THIS SAME ZONE AND FOCUSED AROUND THE STRAITS/JUST NW OF PELLSTON. WINDS ARE ALREADY EXPECTED TO BE LINED UP OUT OF A SW DIRECTION PRIOR TO THE ARRIVAL OF FORCING/MOISTURE...AND REMAIN THERE FOR AN EASY 5-7 HR PERIOD BEFORE SFC CIRCULATION SLIDES EAST AND WINDS VEER AROUND TO THE WEST BY EVENING. THIS IS ALL POINTING TOWARD A VERY NICE SNOWFALL EVENT FOR MACKINAC COUNTY OF EASTERN UPPER...AS WELL AS EMMET AND PORTIONS OF CHEBOYGAN...LEELANAU...BENZIE AND MANISTEE COUNTIES. WILL ISSUE NEW HEADLINES FOR LAKE EFFECT SNOW ADVISORIES FOR THESE AREAS FOR 3 TO 7 INCHES OF NEW SNOW INTO THIS EVENING. TONIGHT...SYNOPTIC MOISTURE WILL BE PULLING OUT AFTER THE EVENING FROM THE SNOWBELT REGIONS...AND 1000-850MB WINDS WILL BE SWINGING AROUND TO WEST...POSSIBLY WNW...AT 10-15KTS. CERTAINLY ALL OF THE SYNOPTIC FORCING WILL BE GONE BY THEN AND WE ARE LOOKING AT A MORE PURE LES EVENT FOR TONIGHT. NEVERTHELESS...INVERSION HEIGHTS ONLY LOWER TO 5500 FEET OR SO (LIKELY HIGHER THAN THIS)...AND THERE IS NO PROBLEM GENERATING SNOW WITH MOISTURE REACHING -20C. LES BANDS WILL AFFECT THE WESTERLY SNOW BELTS AND ANOTHER 2 INCHES OF SNOW IS POSSIBLE. SNOW AMOUNTS FROM TODAY AND ADDITIONAL SNOW TONIGHT WILL RESULT IN A NEAR LAKE EFFECT SNOW WARNING. WILL ADVISE DAY CREW TO WATCH TO THIS POTENTIAL NEED AFTER SEEING THINGS DEVELOP THIS MORNING. TUESDAY THROUGH WEDNESDAY...LES SHOULD BE WINDING DOWN THROUGH THE MORNING AS EVEN THE H9-H7 RH DROPS TO LESS THAN 60% FOR A BRIEF PERIOD. WINDS WILL BE BACKING AROUND TO THE SW ONCE AGAIN IN RESPONSE TO THE NEXT SHORTWAVE ARRIVING TUESDAY NIGHT (OF WHICH THERE ARE TIMING DIFFERENCE BETWEEN THE MODELS). H8 TEMPS WARM INTO THE -8C TO -10C RANGE...WHICH IS STILL ENOUGH WITH LAKE WATER TEMPS IN THE 5-7C RANGE FOR SUFFICIENT OVER-LAKE INSTABILITY. HOWEVER THE ACTION WILL LIKELY JUST BE SCATTERED...WITH MINIMAL SNOW ACCUMULATIONS. NAM ALREADY HAS SYNOPTIC MOISTURE AND ISENTROPIC LIFT WORKING INTO THE AREA BY LATER TUESDAY AFTERNOON...WHILE GFS HOLDS OFF UNTIL OVERNIGHT. WILL JUST PAINT LIKELY POPS AFTER MIDNIGHT TUESDAY AND INTO WEDNESDAY...AS SYNOPTIC SNOWFALL DOES APPEAR TO MAKE IT INTO THE AREA AT SOME POINT TUESDAY NIGHT INTO WEDNESDAY. WILL NEED TO HAVE MORE DETAILS COME IN WITH THIS SYSTEM BEFORE ANY REAL GOOD SNOW FORECAST CAN BE MADE...BUT INITIAL LOOKS AT IT SUGGEST 1-2 INCHES FOR MOST AREAS SEEMS REASONABLE RIGHT NOW. .APX...WATCHES/WARNINGS/ADVISORIES... LAKE EFFECT SNOW ADVISORY THROUGH TONIGHT... MIZ015>017-019>021-025-031 && SMD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 450 AM EST MON DEC 4 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-051000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 450 AM EST MON DEC 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ACCUMULATING LAKE EFFECT SNOW WILL OCCUR IN COUNTIES BORDERING LAKES MICHIGAN AND FAR NORTHERN LAKE HURON TODAY AND TONIGHT. SEE ONGOING ADVISORIES FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ACCUMULATING SNOWFALL IS POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT SNOWFALL AMOUNTS TO YOUR NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
6 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7329, 7330, 7331, 7332, 7333, 7334.